Ohio, 2018

Hail in Ohio, May 10, 2018

May 10, 2018 · NWS ILN · 1 event in 1 county or zone

A line of thunderstorms developed along a cold front during the early morning hours. A few of the storms produced marginally severe hail and wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of thunderstorms developed along a cold front during the early morning hours. A few of the storms produced marginally severe hail and wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 10, 1:06 AM EST, 9 minutes earlier.

Area forecast discussion, May 10, 1:06 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
206 AM EDT Thu May 10 2018

.SYNOPSIS...
An upper level disturbance will move through this evening with
an additional disturbance moving through overnight into the day
on Thursday. A warm front will lift north Thursday night into
Friday. Unsettled weather will be present for the weekend and
into the next week as a frontal boundary remains in the
vicinity.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A line of showers and thunderstorms is currently moving through
Indiana this evening and is expected to slowly weaken as it
moves into Ohio. This is supported by CAPE values slowly
decreasing as the storms head east as well as how the storms
have pushed ahead of the surface cold front. Latest HRRR run (as
well as the HRRRTL) has the line collapsing as it moves into
our CWA and have advertised this in the grids. New zones already
out.

Prev Discussion->
Showers and thunderstorms are across the central portion of the
forecast area. These storms will continue to move to the east
this afternoon. An upper level disturbance will approach this
evening allowing for additional showers and thunderstorms.
Widespread severe weather is not expected. Cannot rule out an
isolated strong to severe storm with damaging and large hail.
Instability will be weakening tonight and therefore expect a
decrease in thunder later overnight. An additional disturbance
will be approaching by the end of the near term keeping
precipitation across the region. With cloud cover overnight
temperatures will only drop into the 60s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Showers and thunderstorms will generally be limited to eastern
portions of the forecast area as an upper level disturbance
pushes to the east. Additional precipitation will be possible
Thursday night as a warm front begins to push northward.

Went close to guidance for temperatures with highs in the 70s to
low 80s and lows in the 50s to around 60.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A warm front will lift north across the area through the day on
Friday. This will allow for some lower chance pops through the day,
with the best chance across our north, closest to the front. As we
get into the warm sector, high temperatures will range from the
upper 70s across the far north to the mid 80s in the south. The
boundary will stall out across northern Ohio Friday night into
Saturday. With our area in the warm sector, lows Friday night will
remain in the mid to upper 60s with highs on Saturday well into the
80s. There is some uncertainty to just how far north the boundary
will make it so will hang on to chance pops for thunderstorms across
mainly our northern areas through Saturday.

Th boundary will begin to sag back down south across our area
Saturday night through Monday.  The 12Z ECMWF still appears to be
the fastest pushing the boundary south of our area with the GFS
still the slowest, lingering the boundary across the Ohio Valley
through much of the first part of next week. Will trend a bit toward
the ECMWF and go ahead and allow for a better chance of showers and
thunderstorms to push slowly south across our area Sunday through
Monday. Given the uncertainty beyond that though, will just hang to
some lower end pops into mid week. Temperatures Sunday into Monday
will be dependent on just how fast the boundary pushes south. For
the most part though, it looks like we will remain well above
normal for temperatures through the long term period.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Line of thunderstorms will move through the tafs in the first
couple hours of the taf period. Local MVFR conditions and some
wind gusts of 20 to 30 kts will be possible.

After the storms pass, cigs should be VFR as clouds lift back
to alto, before scattering out. Enough of a pressure gradient
remains today that winds will pick back up with mix. Gusts of 20
to 25 kts possible.

Winds will decouple with sunset, and they will go light and
variable.

In the extended CVG taf, a developing warm front will bring
broken VFR cigs and scattered showers. Added a VCSH for now.

OUTLOOK...Thunderstorms possible Saturday through Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines/Novak
NEAR TERM...Haines/Novak
SHORT TERM...Novak
LONG TERM...JGL
AVIATION...Sites
Hazardous weather outlook, May 9, 4:08 AM EST, 21 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
508 AM EDT Wed May 9 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-100915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
508 AM EDT Wed May 9 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will occur late in the day and overnight
tonight ahead of a cold front. Some of these storms may produce
damaging winds and contain large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The cold front will stall over the Ohio River and then lift north as
a warm front on Friday. The warm front will become stationary over
northern Ohio through Saturday, then begin to move south through the
area Saturday night or Sunday.

Given the warm and moist nature of the airmass expected over the next
few days, any of these frontal passages will have the potential for
thunderstorms to develop and produce damaging winds, large hail, and
very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 10, 12:43 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
143 AM EDT THU MAY 10 2018

INZ059-066-100615-
Union IN-Franklin IN-
143 AM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY UNTIL 215 AM
EDT...

At 142 AM EDT, radar indicated a strong thunderstorm near Lake
Santee, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Brookville, Oldenburg, Lake Santee, Blooming Grove, Metamora, Laurel,
Scipio, Cedar Grove, Mount Carmel, Andersonville, Mounds State
Recreation Area, Hamburg, Rockdale, Mixersville, Peppertown,
Sharptown and Buena Vista.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3952 8530 3953 8481 3931 8482 3934 8530
TIME...MOT...LOC 0542Z 268DEG 23KT 3943 8524

Sites
Special weather statement, May 10, 1:08 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
208 AM EDT THU MAY 10 2018

INZ059-066-OHZ060-061-070-100645-
Union IN-Franklin IN-Montgomery OH-Butler OH-Preble OH-
208 AM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...SOUTHEASTERN UNION COUNTY IN EAST CENTRAL
INDIANA...SOUTHERN PREBLE COUNTY IN WEST CENTRAL OHIO...NORTHERN
BUTLER COUNTY IN SOUTHWESTERN OHIO AND SOUTHWESTERN MONTGOMERY
COUNTIES IN WEST CENTRAL OHIO UNTIL 245 AM EDT...

At 208 AM EDT, radar indicated a strong thunderstorm near West
College Corner, moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Middletown, Oxford, Trenton, Camden, Gratis, Seven Mile, West College
Corner, Darrtown, Salem, Germantown, Farmersville, College Corner,
Somerville, West Elkton, Jacksonburg, Collinsville, Cottage Grove,
Morning Sun, Wheatville and Muttonville.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3976 8443 3959 8436 3959 8437 3955 8437
      3954 8436 3955 8434 3952 8433 3951 8434
      3946 8488 3961 8494
TIME...MOT...LOC 0608Z 255DEG 31KT 3953 8489

Sites

The radar

The Cincinnati radar (KILN), 80 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butler

When
May 10, 1:15 AM EST to 1:17 AM EST
Where
Butler County, 1.27 mi WSW of Oxford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.510, -84.750

The hail was accompanied by winds estimated to be 50 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744370.